Low Testosterone Treatment

Hi, I am not sure if this community is the right place for this post but here goes: about 8 years ago I was referred to an Endocrinologist who did blood tests for all the usual things and found my T was very low (3). Everything else he felt was normal. He prescribed Testim gel to be applied daily. after a few months my T was up to 15 but I was having side effects - hair loss, very greasy skin and face acne, red and sore nipples. He suggested these were all to be expected. After about 6 months I noticed I was putting on weight and developing man boobs, and my testicle was shrinking. Again the specialist said these were all to be expected. All the specialist could suggest was to reduce the dose to 25mg per day. After 8 years on Testim mostly on 25mg my T is now about 9. My waistline has continued to expand, mostly belly fat, my hair is now very thin - male pattern baldness and my testicle is about the size of a marble. At a recent GP appointment I was surprised to be told that the Testim is in fact a strong steroid and as I understand it long term use of steroids can have all sorts of problems like weight gain and diabetes. I asked my GP if there are any natural ways to increase T without these steroid gels - a blank expression was all I got back. I am now starting to feel that using the Testim has caused a lot of problems and am tempted to stop using it. I am 67 and a widower. Does anyone know of a better way?

7 Replies

  • Hi Yorkie, I've just had a glance at your past posts, and can't see any mention of a thyroid problem - do you have a thyroid problem? I see you have elevated cholesterol, which would suggest that you do. So, how are your thyroid levels at the moment?

    When one hormone is out of kilter, all the others will probably be so, too. But, optimising your thyroid levels might help with your testosterone.

    Also, I see you're taking statins. When did you start them? Are you still taking them? Because if you are, you don't have a hope in hell of raising your testosterone naturally. In order to make sex hormones, the adrenals need cholesterol. No cholesterol, no testosterone. Simple as that.

  • If you've not had a recent blood test for your thyroid hormones. Ask GP for TSH, T4, T3, Free T4, Free T3 and antibodies. Follow this procedure to get the best result:-

    When you have blood tests for thyroid hormones, they should be the very earliest possible, and fasting although you can drink water. Leave about 24 hours between your last dose of levothyroxine (if you get diagnosed and prescribed) and the test as this allows the TSH to be at its highest and that is mainly what the doctor uses to adjust hormones.

    Get a print-out of the results and post on a new question. Lab may not do FT4 and FT3 if your TSH and T4 are within the range. (TSH means thyroid stimulating hormone and T4 is the circulating thyroid hormone in our blood.

    greygoose is correct that cholesterol can be a clinical symptom of hypothyroidism,

  • Testim is a synthetic testosterone hormone, NOT a steroid!!

    Have you had your oestrogen levels checked? It can increase when taking testosterone. Also, it's possible for your body to stop producing as much testosterone when you start on replacement so you might need an increase if your testosterone has gone lower.

    My husband was using 2 sachets of Testogel (same as Testim) but is now on sustanon injections instead and has fewer side effects. He has also been prescribed something to reduce oestrogen but i can't remember what it's called. He's only in his 30s though, so I don't know if that will make a difference to the available treatments.

    Have you asked to see a different endocrinologist? Your GP sounds clueless!

  • Thanks for commenting on my post. I have been on Statins and Blood Pressure medication for probably 15 years. As my other posts have mentioned I have always struggled with the side effects but according to my GP I have little choice. My GP has tried changing the meds to try and find those that give me least side effects. I am now on Rosuvastatin 5mg and Candesarten 8mg, plus Aspirin and Fexofenadine 120mg to try and counter itchiness from the Candesarten. My Testosterone is 9, Cholesterol is 4.5. My BP goes up and down between 190/100 and 145/80 from one day to the next. Its always up when I have it tested at my GP - white coat syndrome I guess. I have had blood test a few months ago, i.e. Full blood count,Urea and Electrolytes, Liver function, Serum lipid, PSA. There wasn't any mention of Thyroid. I guess I need to be more specific with my GP.

  • They won't test for thyroid unless you specifically mention it! High blood pressure can also be a symptom of low thyroid. High blood pressure is always a symptom of something, it's not a disease. Your doctor should be trying to find out what's causing it, rather than just throwing pills at it.

    OK, so that's why your testosterone is low then : statins! It doesn't matter which one you take, low cholesterol means low sex hormones. But, doctors are so ignorant when it comes to hormones that they can't work that out!

    So, why don't you have any choice but to take statins - apart from it being a nice little earner for your doctor! Remember, he really does not have your best interests at heart, it's all about money.

    My 'boyfriend' was on statins for years - I warned him, but he wouldn't listen! He didn't even have high cholesterol, the doctor wanted him to take them 'just in case' as he was around 70 at the time. Well, first he developed diabetes, and then he found he had prostate cancer... Well, his testosterone was so low, it wasn't a surprise. Testosterone protects from prostate cancer, and they'd stripped away that protection!

    By the way, it's just by chance that I found this reply, and I doubt anyone else will have seen it, because no-one will have got notification that you've replied. You cannot just give a general reply on this site, you have to click on the green 'Reply' button under the post you're replying to, and then the person will be notified.

  • Ok, thanks greygoose, sorry you had to tell me how to use this site. When I say I have no choice but to take statins I say that because I did stop taking them for 6 weeks with agreement from my GP. During that time my cholesterol went fro 4.6 to 6.9. I also at this same time got referred to the stroke clinic after having a visual disturbance (lost vision in one eye for a few hours). They did loads of tests but found nothing. However, the consultant went ape when he learned I had stopped taking statins. He insisted that went back on them immediately saying I was at serious risk of having a stroke. He wrote to my GP with the same comments. My GP then said to me that he had to follow the instruction from the hospital consultant and since my Cholesterol had significantly increased I should go back on statins. Both my parents had strokes (my father at the same age as I am now). Surely we have to have some trust in our GP's?

  • But cholesterol doesn't cause strokes. That's been proved over and over again. I would suggest you do some serious research of your own, rather than rely on doctors whose education has been provided by sales reps, desperate to sell statins. And no, I have no trust what. so. ever. in doctors.

    And one thing is cristal clear : you will never be able to raise you testosterone whilst taking statins.

    I would recommend you read the blogs and books of Dr. Malcolm Kendrick to learn about cholesterol and the statin con. There is no law that says you have no choice but to do as you're told by doctors - especially doctors who are harming your health with dangerous drugs. You do have a choice, and a free will, you're not a puppet. And these doctors are not gods!


You may also like...